Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 39, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Apr 15, 2012, 2:02 AM CDT for Sterling County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2012, 2:02 AM CDT (07:02 UTC)
- Expired
- Apr 15, 2012, 2:45 AM CDT
- In force
- 43 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
County Sterling County, TX
The radar
The San Angelo radar (KSJT), 92 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 10:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2403 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
266
WUUS54 KSJT 150702
SVRSJT
TXC431-150745-
/O.NEW.KSJT.SV.W.0039.120415T0702Z-120415T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
202 AM CDT SUN APR 15 2012
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN STERLING COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 245 AM CDT
* AT 201 AM CDT...A SEVERE THUNDERSTORM WAS 22 MILES WEST OF STERLING
CITY...OR 7 MILES EAST OF GARDEN CITY...MOVING NORTHEAST AT 40 MPH.
STORM HAZARDS INCLUDE...
GOLF BALL SIZE HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.
WITH POSSIBLE STORM IMPACTS...
NUMEROUS VEHICLE DENTS...
MODERATE TO SIGNIFICANT ROOF AND PLASTIC SIGN DAMAGE...
SOME EXPOSED HOME AND VEHICLE WINDOWS WILL CRACK OR BREAK...
INJURY TO UNPROTECTED PEOPLE AND ANIMALS...
SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
UNSECURED LIGHT OBJECTS BLOWN AROUND...
SCATTERED POWER OUTAGES POSSIBLE...
POTENTIALLY DEADLY LIGHTNING.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
NORTHERN STERLING COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.
&&
LAT...LON 3208 10127 3209 10126 3210 10089 3183 10095
3173 10127
TIME...MOT...LOC 0702Z 238DEG 33KT 3189 10135
$$
JOHNSON1 follow-up statement
730
WWUS54 KSJT 150726
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
226 AM CDT SUN APR 15 2012
TXC431-150745-
/O.CON.KSJT.SV.W.0039.000000T0000Z-120415T0745Z/
STERLING TX-
226 AM CDT SUN APR 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN STERLING COUNTY...
AT 224 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF STERLING CITY...MOVING NORTHEAST AT 40 MPH.
STORM HAZARDS INCLUDE...
HALF DOLLAR SIZE HAIL
DAMAGING WINDS IN EXCESS OF 60 MPH.
WITH POSSIBLE STORM IMPACTS...
VEHICLE DINGS...
MINOR DAMAGE TO ROOFS...
DAMAGE TO TREE LIMBS...
LIGHT OBJECTS BLOWN AROUND...
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF NORTHERN STERLING COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.
&&
LAT...LON 3208 10127 3209 10126 3210 10089 3183 10095
3173 10127
TIME...MOT...LOC 0726Z 238DEG 33KT 3192 10115
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:40 AM CDT, 22 minutes earlier.
Area forecast discussion, Apr 15, 1:40 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 140 AM CDT SUN APR 15 2012 .UPDATE... FORECAST WAS RECENTLY UPDATED FOR THE AREAL EXTENSION OF SEVERE THUNDERSTORM WATCH #174...SEE DISCUSSION. && .DISCUSSION... PER RADAR TRENDS...THUNDERSTORMS ARE CONTINUING TO DEVELOP SOUTH ALONG THE PACIFIC FRONT ACROSS WEST TEXAS. WITH THIS TREND...WE HAVE EXPANDED THE SOUTHERN END OF THE SEVERE THUNDERSTORM WATCH AREA TO INCLUDE IRION...TOM GREEN...CONCHO...SCHLEICHER...AND CROCKETT COUNTIES. A COUPLE OF ADDITIONAL ADJUSTMENTS ARE POSSIBLE OVERNIGHT WITH POPS AND WEATHER GRIDS TO ACCOUNT FOR A MORE EXTENSIVE LINE OF THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 1232 AM CDT SUN APR 15 2012/ UPDATE... SEE 06Z AVIATION DISCUSSION BELOW. AVIATION... LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST INTO WEST CENTRAL TEXAS THROUGH THE OVERNIGHT HOURS. BEST CHANCE OF STORMS WILL PASS ACROSS THE BIG COUNTRY...KABI TERMINAL...WITH SMALLER CHANCES FARTHER SOUTH. WITH ACTIVITY ON RADAR ITSELF...WILL BASE TIMING OF THE FRONTAL PASSAGE AND OF THE STORMS...ON THE LATEST RADAR TRENDS, OTHEWISE...MVFR CIGS WILL CONTINUE AHEAD OF THE FRONT...WITH IMPROVING CONDITIONS AND STRONG WEST AND NORTHWEST WINDS IN ITS WAKE. PREV DISCUSSION... /ISSUED 908 PM CDT SAT APR 14 2012/ DISCUSSION... COLD FRONT WAS OVERTAKING DRYLINE FROM JUST WEST OF LUBBOCK TO EXTREME SE NEW MEXICO AT 9 AM CDT. STRONG WEST WINDS OF 25 TO 30 MPH WITH GUSTS TO OVER 40 MPH WERE BEHIND THE COLD FRONT. WHILE WINDS BEHIND COLD FRONT WILL NOT LIKELY BE AS STRONG WHEN THE FRONT APPROACHES WEST CENTRAL TEXAS...THEY WILL STILL SET UP STRONG LOW LEVEL CONVERGENCE WITH THE SE WINDS IN THIS REGION. THUS... STILL EXPECTING A LINE OF THUNDERSTORMS TO DEVELOP AND MOVE WEST TO EAST ACROSS WEST CENTRAL TEXAS AFTER 1 AM CDT. POTENTIAL FOR SEVERE WEATHER STILL EXISTS WITH VERY STRONG SHEAR AND CANNOT RULE OUT A POTENTIAL TORNADO. 04 PREV DISCUSSION... /ISSUED 643 PM CDT SAT APR 14 2012/ UPDATE... SEE 00Z AVIATION DISCUSSION BELOW. AVIATION... SIMILAR CONDITIONS TO YESTERDAY...WITH MVFR CIGS HAVING LIFTED AND SCATTERED THIS EVENING. HOWEVER...THIS SHOULD BE FAIRLY SHORT LIVED...WITH ABUNDANT LOW LEVEL MOISTURE MAKING A RETURN TO THE AREA OVERNIGHT AND MVFR CIGS AGAIN REDEVELOPING. THE STRONG SOUTH WINDS WILL ALSO CONTINUE...REMAINING GUSTY WELL INTO THE OVERNIGHT HOURS. PACIFIC FRONT WILL OVERTAKE THE DRYLINE TO THE WEST LATE THIS EVENING...AND PROGRESS ACROSS WEST CENTRAL TEXAS BY SUNRISE. THIS WILL ALLOW WINDS TO SHIFT TO THE WEST AND NORTHWEST. IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE. HARD TO TELL AT THIS POINT HOW WIDESPREAD THE STORMS WILL BE...SO WILL CARRY A VCTS AT THIS POINT AND CONTINUE TO MONITOR. PREV DISCUSSION... /ISSUED 626 PM CDT SAT APR 14 2012/ DISCUSSION... TOOK OUT MENTION OF THUNDERSTORMS THIS EVENING. CUMULUS HAS DISSIPATED ALONG DRYLINE WEST OF MIDLAND. HOWEVER AS DRYLINE/FRONT MOVES INTO WEST CENTRAL TEXAS TOWARD MIDNIGHT...AND WITH UPPER SUPPORT...STILL EXPECTING DEVELOPMENT OF THUNDERSTORMS. PREV DISCUSSION... /ISSUED 330 PM CDT SAT APR 14 2012/ SHORT TERM... THE MAIN CONCERN IN THE SHORT TERM IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT AND SUNDAY MORNING. A LARGE UPPER LEVEL LOW IS LOCATED OVER NORTHERN ARIZONA THIS AFTERNOON. GUSTY SOUTH WINDS ARE OCCURRING ACROSS THE REGION THIS AFTERNOON...WITH TEMPERATURES CLIMBING INTO THE 80S. THE AFOREMENTIONED UPPER LEVEL LOW WILL TREK EAST...THEN EJECT NORTHEAST ACROSS THE CENTRAL PLAINS ON SUNDAY. IN THE MEANTIME...A PACIFIC COLD FRONT WILL TRACK ACROSS WEST TEXAS TONIGHT...AND APPROACH OUR WESTERN CWA BORDER AROUND 05Z. THE FRONT WILL LIKELY RUN INTO THE RETREATING DRYLINE JUST TO THE WEST OF OUR CWA...WITH PLENTY OF LIFT EXPECTED AHEAD OF THE UPPER LEVEL LOW...AS DIFFLUENT FLOW ALOFT DEVELOPS. ALL THESE FACTORS SHOULD BE ENOUGH TO RESULT IN SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND JUST AHEAD OF THE COLD FRONT...MAINLY AFTER 05Z. IN ADDITION...WEST CENTRAL TEXAS WILL BE LOCATED ON THE RIGHT REAR QUADRANT OF A STOUT UPPER LEVEL JET...WITH CAPE VALUES IN THE 1200-2000 J/KG RANGE...AND 0-6 KM BULK SHEAR VALUES BETWEEN 40 AND 50 KNOTS. THESE FACTORS WILL LEAD TO THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. A LINE OF THUNDERSTORM WILL LIKELY DEVELOP ACROSS OUR WESTERN COUNTIES...THEN STEADILY TRACK ACROSS THE AREA DURING THE EARLY MORNING HOURS. THE BEST CHANCE OF CONVECTION WILL BE FROM THE CONCHO VALLEY...NORTH INTO MUCH OF THE BIG COUNTRY AND HEARTLAND. CONVECTION WILL LIKELY LINGER INTO THE MORNING HOURS OVER PARTS OF THE HEARTLAND AND NORTHWEST HILL COUNTRY...WITH ALL THE CONVECTION BEING EAST OF THE AREA BETWEEN 16Z AND 18Z. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED ON SUNDAY BEHIND THE FRONT...WITH HIGHS RANGING FROM THE UPPER 70S NORTH...TO NEAR 80 SOUTH. WEST WINDS WILL INCREASE TO 15 TO 20 MPH...WITH HIGHER GUSTS...THEN SLOWLY SUBSIDE AROUND 00Z. SKIES WILL CLEAR FROM WEST TO EAST THROUGH THE MORNING...AS THE FRONT SWEEPS ACROSS THE REGION. DANIELS FOR THE REMAINDER OF THE SHORT TERM...A DRY PATTERN AND COOLER TEMPERATURES WILL DOMINATE. IN THE WAKE OF THIS COLD FRONT...SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION. ALSO...DRIER AIR AT THE SURFACE WILL MOVE INTO WEST CENTRAL TEXAS. OVERNIGHT LOWS SUNDAY NIGHT WILL BE COOL...MAINLY IN THE MID 40S. AFTERNOON HIGHS ON MONDAY...MAINLY AROUND 80 AND CLOSER TO SEASONAL NORMALS...LOOK ON TRACK. OVERNIGHT MONDAY NIGHT...SURFACE WINDS WILL BEGIN TO BECOME MORE EAST TO SOUTHEAST. THUS...LOW WILL BE SLIGHTLY WARMER...MAINLY IN THE 45 TO 50 RANGE. ALTHOUGH SURFACE WINDS FROM THE SOUTH WILL RETURN BY TUESDAY...AFTERNOON HIGHS WILL BE ONLY SLIGHTLY WARMER THAN MONDAY. HUBER LONG TERM... RAIN CHANCES FOR THE LONG TERM DO NOT LOOK GOOD. THE UPPER-LEVEL PATTERN BECOME MORE ZONAL...WITH LITTLE VARIATION THROUGH LATE WEEK. THEN...AN UPPER-LEVEL RIDGE OF HIGH PRESSURE BEGINS TO DEVELOP OVER THE WESTERN CONUS. THE RESULTING NORTHWEST FLOW OVER TEXAS WOULD BE GOOD FOR ANY MESOSCALE COMPLEXES TO THE NORTHWEST TO POSSIBLY MOVE INTO WEST CENTRAL TEXAS. SO...STAY TUNED. TEMPERATURE NUMBERS CLOSE TO MOS GUIDANCE LOOK REASONABLE. HUBER && .PRELIMINARY POINT TEMPS/POPS... ABILENE 46 77 51 82 56 / 10 0 0 0 0 SAN ANGELO 45 80 48 82 54 / 10 0 0 0 0 JUNCTION 44 81 46 84 54 / 10 10 10 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 14, 2:46 PM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 246 PM CDT SAT APR 14 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-152000- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 246 PM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT AS A DRYLINE AND PACIFIC FRONT MOVE THROUGH WEST CENTRAL TEXAS. THE BEST CHANCE OF SEVERE WEATHER WILL BE NORTH AND EAST OF A SWEETWATER...TO SAN ANGELO...TO BROWNWOOD LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. IN ADDITION...A LAKE WIND ADVISORY IS IN EFFECT FOR MUCH OF WEST CENTRAL TEXAS THROUGH 6 PM CDT. GUSTY WINDS WILL CAUSE CHOPPY AND HAZARDOUS WATERS ON AREA LAKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE MORNING HOURS SUNDAY ACROSS THE NORTHWEST HILL COUNTRY AND HEARTLAND. A FEW OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE...WITH HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR EARLY SUNDAY MORNING.
In the hours before
Special weather statement, Apr 15, 1:47 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
147 AM CDT SUN APR 15 2012
TXZ076-150715-
CROCKETT TX-
147 AM CDT SUN APR 15 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 AM CDT FOR
CROCKETT COUNTY...
AT 148 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
NORTHWESTERN CROCKETT COUNTY...OR ABOUT 15 MILES SOUTHEAST OF
MCCAMEY...MOVING NORTHEAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
NORTHWESTERN CROCKETT COUNTY.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. THIS STORM IS EXPECTED TO INTENSIFY AND MAY PROMPT A WARNING
AT A LATER TIME.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.
LAT...LON 3109 10214 3108 10163 3091 10188 3092 10191
3098 10199 3098 10201 3099 10204 3098 10209
3101 10219
TIME...MOT...LOC 0647Z 226DEG 24KT 3100 10201
JOHNSONThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 1:47 AM CDT | Special Weather Statement | SJT | Upton | 28 min |
| Apr 15, 2:44 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Sterling | 46 min |
| Apr 15, 2:59 AM CDT | Special Weather Statement | SJT | Irion | 31 min |
| Apr 15, 3:05 AM CDT | Special Weather Statement | SJT | Crockett | 25 min |
| Apr 15, 3:33 AM CDT | Special Weather Statement | SJT | Tom Green | 42 min |
| Apr 15, 3:38 AM CDT | Special Weather Statement | SJT | Crockett | 37 min |
| Apr 15, 3:43 AM CDT | Special Weather Statement | SJT | Coke | 32 min |
| Apr 15, 3:46 AM CDT | Special Weather Statement | SJT | Haskell | 29 min |
| Apr 15, 5:23 AM CDT | Special Weather Statement | SJT | Callahan, Shackelford | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.